Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 232, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 25, 1998, 3:42 PM CDT for Sumner County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 1998, 3:42 PM CDT (20:42 UTC)
- Expired
- Aug 25, 1998, 4:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Sumner County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1070 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
396
WUUS1 KICT 252045 RRA
SVRICT
KSC191-252115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT TUE AUG 25 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUMNER COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 415 PM CDT
* AT 342 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES EAST OF CONWAY SPRINGS...OR ABOUT 20
MILES SOUTH OF WICHITA...DRIFTING SOUTH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
MAYFIELD
ANSON
CONWAY SPRINGS
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:01 AM CDT, 12 hours 41 minutes earlier.
Area forecast discussion, Aug 25, 3:01 AM CDT, 12 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 301 AM CDT TUE AUG 25 1998 ..SHORT TERM.. MORE QUESTIONS THAN ANSWERS TDA...WITH FCST HANGING ON FNTL PSN. BEST EST ATTM IS FOR IT TO REACH HWY 54 BEFORE BECOMING STNRY. AT 07Z 88D INDCS FNT FM ABT 25S SLN-15N HUT AND STILL CONT A STEADY SE MVMT. WL NEED LO POPS IN CNTRL KS WITH PCPN ON RDR APCHG RSL/LINCOLN AREAS ATTM. PCPN WL LKLY CONT INTO DAYLITE HRS AS RIGHT REAR QUAD OF 300 MB SPD MAX AND BUILDING RDG OVR NM/CO INCR DIFFLUENCE ACRS KS. OF NOTE...ETA 850MB DEWPTS INITIALIZED ABT 4C TOO HIGH AND THIS APRS TO BE REFLECTED IN ITS PROGS DURG THE DAY...AND RESULTANT HIER INSTBY THAN THE NGM. HOWEVER BOTH NGM/ETA FCST SOUNDINGS SHOW LTL CAP IN VCNTY OF ICT/CNU BY 00Z. COMBINED WITH CONVERGENCE ON FNT WL NEED SLGT CHC POPS IN S CNTRL/SE KS THIS AFTN. CLD DEBRIS WL LKLY IMPACT TEMPS...SPCLY IN CNTRL KS. DUE TO UNCERTAINTY OF FNT DURG THE AFTN WL HEDGE TEMPS FM NR 90 NR RSL TO NR 100 ALG THE OK BDR. XCPT IN VCNTY OF TSTMS AND IMMEDIATELY AFT FROPA...WNDS WL LKLY BE VRBL AT LESS THAN 10. HEAT INDICES MAY TOP 100 AFT NOON...PRIMARLY S OF HWY 54. HOWERTON LONG TERM: SFC-H85 CDFNTS XNG C KS MAIN CREATURES THIS FCST. APRS BOTH BNDRYS WL HANG CLOSE TO ICT-CNU LN THIS EVE & W/ SFC-H85 MSTR POOLING ALG THE BNDRYS (ETA STGST & FARTHEST E ACRS ERN OK...SE KS & SW MO) WL INSERT GENERIC 30% ACRS THE BOARD TNGT. BEST DYNAMICS H5 & ABV RMN ACRS NRN PLNS BUT FRLY WK H5 VORT LOBES DVLPG OVR WRN KS & VENTURING ACRS C KS TNGT AS DEPICTED BY ETA & ECMWF (& TO LESSER EXTENT AVN) SHUD BE SUFF UVM TO FIRE WDLY SCT CNVTN. MOS MINS APR ON TARGET. FOR TMW FNT STALLING ACRS SRN KS TO LIFT SLOLY N/NE AS WMFNT HENCE APRS ONLY CHC FOR CNVTN TO OCR N-NE OF CWA ACRS NE KS & ERN NEBRASKA. AM THEREFORE KPG ALL CWA DRY & W/ WK SE GRAD PRVLG MAXS OF 90-95 SHUD KP BALL IN THE PARK W/ C SXN AT LWR END OF THIS SPECTRUM. EXTENDED: NO CHGS PLANNED ATTM. ES FCSTID = 4 ICT 95 70 98 70 / 20 30 0 0 HUT 95 70 97 70 / 20 30 0 0 EWK 95 70 97 70 / 20 30 0 0 EQA 96 70 98 70 / 20 30 0 0 WLD 99 70 99 70 / 20 30 0 0 RSL 90 69 91 70 / 30 30 0 0 GBD 91 70 92 70 / 30 30 0 0 SLN 92 69 92 70 / 30 30 0 0 MPR 93 70 92 70 / 30 30 0 0 CFV 100 70 98 70 / 20 30 0 0 CNU 97 70 97 70 / 20 30 0 0 K88 95 70 97 70 / 20 30 0 0 .ICT...NONE.
In the hours before
Local storm report, Aug 25, 3:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT TUE AUG 25 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0259 PM 1 NW BURDEN KS 0.75 INCH HAIL
08/25/98 COWLEY
DAVISThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 2:52 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 23 min |
| Aug 25, 3:19 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 56 min |
| Aug 25, 4:09 PM CDT | Tornado Warning | ICT | Kingman | 31 min |
| Aug 25, 4:42 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Aug 25, 5:00 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 60 min |
| Aug 25, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 65 min |
| Aug 25, 5:24 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.